Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Liver Diseases
|snuted - Sun Jul 25, 2010 10:38 pm||
I am a 43 year old female @ healthy weight.
I was drinking wine several times a week and probably would go through 3-4 bottles of white wine per week. I take 100mg of Imitrex for migraines 5-6 times a month. I also take Excedrin Migraine that contains 250 mg acetaminophen to try to ward off migraines 8-10x per month. I take Ambien for insomnia - 5mg maybe 2-3 times a month. During my period I will also take Advil (400-600 mg maybe 2 or 3 times during that week for cramps). I also take a herbal constipation supplement that contains Aloes, Cascara Sagrada, turkey rhubarb, slippery elm bark, barbarry bark, phyllium, senna leaf, cayenne several times during the month.
1st blood work 5/11/10
Total Bilirubin (I don't have the breakdown for this date) 1.3
Because the AST was above 40 I was told to not drink or take any advil for 2 weeks and retest. I did that but continued the rest of the meds above and added in Prilosec 20 mg a day because my GERD decided to act up badly.
2nd blood work 7/2/10
Conjugated bilirubin .2
Unconjugated bilirubin 2.5
Doctor had me test again because of the bilirubin. I tested on Monday 7/19
and had had 1 beer on the Sat and 1 on the Sunday. I may have taking advil
in between 7/2 and 7/19 but I don't remember - everything else (medications)
would have been the same.
3rd blood work 7/19
Conjugated bilirubin .3
Unconjugated bilirubin 2.0
My doctor was happy that the bilirubin had come down a bit but not so happy because of the other values going up when 2 weeks before they had been fine.
She had me do an ultrasound this past Friday and I am freaking out about what might have been there since the tech wouldn't give me any kind of indication at all (which I suppose is normal). I feel fine and have no symptoms of any kind - no nausea, jaundice, pain.
Anyway, just wanted an opinion on if it's a reasonable assumption that all the medicines I take could make my values go up and down depending on what was still in my system right before the various tests.
I have had my blood tested many times before because of the Imitrex I take. The last time I believe was 2007 (at least those are the last results I have copies of). Everything was normal except for the total bilirubin which was 1.9 (and it was 1.8 in 2000). This time my doctor (different) had actually been wondering if I have Gilbert's because of my bilirubin~ at least she was until my last results came back elevated too for AST/ALT. Is it possible to have Gilbert's and have elevated AST/ALT; with the AST/ALT being caused by meds and alcohol?
thank you for any insight!
|snuted - Wed Jul 28, 2010 1:08 pm||
Received my ultrasound results today - normal - yea! Not sure what the next step would be (my doctor is on vacation this week). More blood work? Would really really like to avoid having to do the biopsy!
No alcohol now for 10 days, no advil, 1 excedrin; cutting out the constipation supplement (though I would really like to know if that can affect enzyme levels!) and switching to benefiber. Continuing on prilosec and trying not to use the ambien. Taking my 100mg Imitrex tablets and cutting in half (I just read somewhere that 50mg
should be the max dose for anyone with liver issues - true?)
A question about coffee to anyone out there - I read about a study in 2006 I think that showed that 3 cups of coffee or more a day reduced liver enzyme levels. Any truth to this?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.